Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 349, NWS Morristown, TN

July 22, 20114 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2011, 6:55 PM EDT for 4 counties in Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 6:55 PM EDT (22:55 UTC)
Expired
Jul 22, 2011, 7:30 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Greene County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:12 PM EDTTSTM WND DMGKingsport, TNSEVERAL TREES DOWN NEAR KINGSPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WUUS54 KMRX 222255
SVRMRX
TNC059-073-163-179-222330-
/O.NEW.KMRX.SV.W.0349.110722T2255Z-110722T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREENE COUNTY IN EAST TENNESSEE...
  EASTERN HAWKINS COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN EAST TENNESSEE...

* UNTIL 730 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLONIAL HEIGHTS...OR NEAR KINGSPORT...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KINGSPORT...COLONIAL HEIGHTS...SULLIVAN GARDENS...CHURCH HILL...
  TRI-CITY AIRPORT...BLOOMINGDALE...MOUNT CARMEL AND OKOLONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8243 3630 8233 3634 8274 3659 8280
TIME...MOT...LOC 2255Z 190DEG 5KT 3647 8257

$$
1 follow-up statement
009 
WWUS54 KMRX 222312
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT FRI JUL 22 2011

TNC059-073-163-179-222330-
/O.CON.KMRX.SV.W.0349.000000T0000Z-110722T2330Z/
SULLIVAN TN-WASHINGTON TN-HAWKINS TN-GREENE TN-
712 PM EDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EASTERN GREENE...EASTERN HAWKINS...WASHINGTON AND SULLIVAN
COUNTIES...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SULLIVAN
GARDENS...OR NEAR KINGSPORT...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  KINGSPORT...COLONIAL HEIGHTS...MOUNT CARMEL...BLOOMINGDALE AND
  TRI-CITY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8243 3630 8233 3634 8274 3659 8280
TIME...MOT...LOC 2312Z 217DEG 4KT 3648 8255

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT FRI JUL 22 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A STAGNANT PATTERN LINGERING OVER THE EASTERN HALF OF
THE NATION...WITH A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE MID
WEST AND A LEE TROUGH EXTENDING ALONG THE EASTERN FOOTHILLS OF THE
SOUTHERN APPALACHIANS. THE REMNANTS OF A MESOSCALE CONVECTIVELY-
INDUCED VORTEX LINGER OVER SOUTHEAST KY...WHICH SHOULD CONTINUE TO
TRIGGER SCATTERED CONVECTION TONIGHT...MAINLY OVER SOUTHWEST VA AND
NORTHEAST TN. PRECIPITABLE WATER VALUES CONTINUE TO BE HIGH (~2
INCHES) THROUGH SUNDAY NIGHT...SO LOCALLY HEAVY RAINFALL APPEARS TO
BE A THREAT WITH ANY SLOW-MOVING CONVECTION DURING THE PERIOD. A
WEAK COLD FRONT IS PROGGED TO SLOWLY APPROACH THE FORECAST AREA ON
SUNDAY...AS THE UPPER-LEVEL FLOW BECOMES NORTHWESTERLY. THIS UPPER-
LEVEL FLOW SHOULD RESULT IN MORE INSTABILITY OVER THE FORECAST AREA
BY SUNDAY AFTERNOON...RESULTING IN A LITTLE BETTER COVERAGE OF
CONVECTION INTO SUNDAY NIGHT. AS FOR TEMPS...WILL GENERALLY TREND
TOWARDS A PERSISTENCE FORECAST THROUGH SUNDAY NIGHT...SINCE THE AIR
MASS WILL REMAIN VIRTUALLY UNCHANGED FOR A WHILE.

.LONG TERM (MONDAY THROUGH FRIDAY)...WEAK FRONTAL BOUNDARY WILL
SETTLE INTO THE REGION ON MONDAY...PROVIDING OUR BEST CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THE EXTENDED. ISOLATED CONVECTION
MAY LINGER INTO TUESDAY WITH THE BOUNDARY SAGGING SOUTH OF THE MRX
AREA. AN UPPER RIDGE BUILDS BACK IN FOR THE REST OF THE PERIOD FOR
GENERALLY DRY AND CONTINUED HOT CONDITIONS WEDNESDAY THROUGH FRIDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   74  94  74  93  74 /  20  30  30  40  40
KNOXVILLE AIRPORT, TN     74  93  74  92  74 /  20  30  30  40  40
OAK RIDGE, TN             73  93  73  92  73 /  20  30  30  40  40
TRI CITIES AIRPORT, TN    71  91  71  90  71 /  30  30  30  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jul 22, 3:30 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT FRI JUL 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT FRI JUL 22 2011 /230 AM CDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING. SLOW-MOVING STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...LEADING TO SOME MINOR FLOODING.

BESIDES THE STORMS...HOT AND MUGGY CONDITIONS WILL PREVAIL WITH
AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ACROSS THE
TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL CLIMB INTO THE 90S IN MANY VALLEY LOCATIONS
FRIDAY THROUGH THE WEEKEND. THESE TEMPERATURES WILL COMBINE WITH
HIGH HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES BETWEEN 100 AND
105 DEGREES FOR A FEW HOURS EACH AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHERN APPALACHIAN
REGION EACH DAY THROUGH THE WEEKEND...WITH A WEAK COLD FRONT
APPROACHING THE AREA EARLY NEXT WEEK...LEADING TO A BETTER COVERAGE
OF THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS COULD OCCUR EACH
DAY THROUGH EARLY NEXT WEEK...WITH THE MAIN THREATS BEING DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

In the hours before

Special weather statement, Jul 22, 2:46 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT FRI JUL 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-
LOUDON-KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
245 PM EDT (145 PM CDT) FRI JUL 22 2011

...VERY HOT AND HUMID CONDITIONS THROUGH THE WEEKEND...

A STAGNANT PATTERN WILL LINGER OVER THE TENNESSEE RIVER VALLEY
THROUGH THE WEEKEND...WITH TEMPERATURES CLIMBING INTO THE 90S EACH
AFTERNOON IN THE LOWER ELEVATIONS. THESE TEMPERATURES WILL COMBINE
WITH HIGH HUMIDITY VALUES TO PRODUCE HEAT INDICES BETWEEN 100 AND
105 DEGREES FOR A FEW HOURS DURING THE AFTERNOON. IN ADDITION...LOW
TEMPERATURES AT NIGHT WILL ONLY FALL INTO THE LOWER AND MID 70S OVER
THE CENTRAL AND SOUTHERN AREAS OF THE GREAT TENNESSEE VALLEY.
THUS...THERE WILL NOT BE MUCH RELIEF FROM THE HEAT.

TO PREVENT HEAT RELATED ILLNESSES...AVOID PROLONGED WORK IN THE SUN
OR IN POORLY VENTILATED AREAS...DRINK PLENTY OF WATER...AND SPEND AS
MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED ENVIRONMENT. AVOID
WORKING OR EXERCISING OUTDOORS DURING THE PEAK HEATING TIMES OF THE
DAY. EACH YEAR...A NUMBER OF FATALITIES OCCUR NATIONWIDE DUE TO
CHILDREN ACCIDENTALLY BEING LEFT IN VEHICLES DURING HOT OR EVEN WARM
WEATHER. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN A VEHICLE...NOT
EVEN FOR A MINUTE. REMEMBER...BEAT THE HEAT...CHECK THE BACKSEAT.

DMG
Local storm report, Jul 22, 4:13 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 S GLADE SPRING        36.75N 81.77W
07/22/2011                   WASHINGTON         VA   LAW ENFORCEMENT

            TREES DOWN ABOUT 3 MILES SOUTH OF GLADE SPRINGS

0405 PM     TSTM WND DMG     GLADE SPRING            36.79N 81.77W
07/22/2011                   WASHINGTON         VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR GLADE SPRINGS.

&&

DH
Local storm report, Jul 22, 4:58 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     HONAKER                 37.02N 81.98W
07/22/2011                   RUSSELL            VA   LAW ENFORCEMENT

            FEW TREES DOWN BY DISPATCH.

0445 PM     TSTM WND DMG     3 S BRISTOL TN          36.52N 82.20W
07/22/2011                   SULLIVAN           TN   LAW ENFORCEMENT

            A FEW TREES DOWN BETWEEN BRISTOL AND BLOUNTVILLE

&&

DH
Local storm report, Jul 22, 6:05 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 S GLADE SPRING        36.75N 81.77W
07/22/2011                   WASHINGTON         VA   LAW ENFORCEMENT

            TREES DOWN ABOUT 3 MILES SOUTH OF GLADE SPRINGS

0405 PM     TSTM WND DMG     GLADE SPRING            36.79N 81.77W
07/22/2011                   WASHINGTON         VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR GLADE SPRINGS.

0435 PM     TSTM WND DMG     HONAKER                 37.02N 81.98W
07/22/2011                   RUSSELL            VA   LAW ENFORCEMENT

            FEW TREES DOWN BY DISPATCH.

0445 PM     TSTM WND DMG     3 S BRISTOL TN          36.52N 82.20W
07/22/2011                   SULLIVAN           TN   LAW ENFORCEMENT

            A FEW TREES DOWN BETWEEN BRISTOL AND BLOUNTVILLE

&&
Special weather statement, Jul 22, 6:30 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT FRI JUL 22 2011

TNZ017-044-046-222315-
NORTHWEST CARTER TN-SULLIVAN TN-WASHINGTON TN-
630 PM EDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...WASHINGTON AND SULLIVAN
COUNTIES UNTIL 715 PM EDT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...OR 7 MILES NORTHWEST OF JOHNSON
CITY...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELIZABETHTON...
BRISTOL TN...TRI-CITY AIRPORT...BLUFF CITY...BLOUNTVILLE...WATAUGA...
BLOOMINGDALE...HUNTER...SOUTH HOLSTON DAM...SADIE AND HARR.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:45 PM EDTSevere Thunderstorm WarningMRXJohnson45 min
Jul 22, 3:33 PM EDTAreal Flood AdvisoryMRXJohnson3 hr
Jul 22, 4:34 PM EDTSevere Thunderstorm WarningMRXSullivan41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.